Oregon, 2005

Wildfire in Oregon, August 1 to 2, 2005

August 1 to 2, 2005 · NWS PDT · 1 event in 1 county or zone

The Chicken House Fire, centered nine miles SSE of Dayville, was a lightning caused fire which burned 618 acres. The fire started on July 31st.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

The Chicken House Fire, centered nine miles SSE of Dayville, was a lightning caused fire which burned 618 acres. The fire started on July 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 31, 9:25 PM PST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 31, 9:25 PM PST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
1025 PM PDT SUN JUL 31 2005

.DISCUSSION...UPDATED THE BASE OF THE BLUE MOUNTAIN ZONES TO INCLUDE
THUNDERSTORMS TONIGHT. LATEST SATL/RADAR WAS SHOWING AN AREA OF
SHOWERS AND THUNDERSTORMS MOVING INTO THE SOUTHERN BLUE MOUNTAINS
THAT IS EXPECTED TO CREEP INTO THE CONDON AND HEPPNER AREAS. WITH A
SOUTHERLY DOWNSLOPE FLOW AND MINIMAL LOW LEVEL MOISTURE THIS SHOULD
LIMIT THE PRECIP FROM MAKING INTO THE LOWER COLUMBIA BASIN BUT A
STRAY SHOWER IS POSSIBLE. ALSO UPDATED THE CLOUD COVER OVER PORTIONS
OF THE FOOTHILLS OF THE BLUES.

&&

.AVIATION...VFR CEILINGS AND VISIBILITIES CAN GENERALLY BE EXPECTED
THROUGH THE NEXT 24 HOURS. ISOLATED THUNDERSTORMS OVER CENTRAL...
SOUTH CENTRAL OREGON AND THE NORTHEAST OREGON MOUNTAINS WILL PERSIST
THROUGH THIS EVENING. THESE STORMS WILL MAINLY AFFECT PORTIONS OF
TWEB ROUTES 366 AND 368...AND WILL ALSO APPROACH THE VICINITY OF
KRDM THROUGH MIDNIGHT LOCAL TIME. MODERATE TO HEAVY RAINFALL MAY BE
ASSOCIATED WITH THESE STORMS AND COULD REDUCE FLIGHT VISIBILITIES TO
AS LOW AS 3 MILES BELOW STORM CENTERS. GUSTY SURFACE WINDS OF UP TO
35 KNOTS AND SMALL HAIL MAY ALSO ACCOMPANY THESE STORMS. STORM
COVERAGE SHOULD DECREASE A LITTLE BY MIDNIGHT. THE STORMS MAY MOVE
NORTHEAST INTO THE COLUMBIA BASIN WITH CB IN THE KALW/KPDT TAF AND
AT THE KPSC TAF AFTER 09Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  65  93  57  91 /  10  20  20  10
ALW  69  94  63  92 /  10  20  20  10
PSC  63  95  56  94 /  10  20  20  10
YKM  60  91  54  91 /  10  20  20  10
HRI  65  94  59  93 /  10  20  20  10
ELN  62  87  55  88 /  10  20  20  10
RDM  53  89  47  87 /  20  30  30  10
LGD  59  90  53  89 /  20  30  30  10
5J0  57  92  51  90 /  20  30  30  10
DLS  68  90  61  91 /  10  20  20  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
97/97
Hazardous weather outlook, Jul 31, 2:00 PM PST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
300 PM PDT SUN JUL 31 2005

WAZ024>030-ORZ041>050-011215-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
300 PM PDT SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

THUNDERSTORMS
     NORTHWEST BLUE MOUNTAINS, CENTRAL OREGON, BLUE MOUNTAINS, JOHN
     DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY,
     WALLOWA COUNTY

A WEAK DISTURBANCE COMBINED WITH DAYTIME HEATING AND AN INFLUX OF
MID LEVEL MOISTURE WILL SET OFF ISOLATED THUNDERSTORMS EARLY THIS
EVENING OVER PORTIONS OF CENTRAL OREGON AND THE NORTHEAST MOUNTAINS.
ELSEWHERE SUNNY AND WARM CONDITIONS WILL CONTINUE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MONDAY
     LOWER COLUMBIA BASIN OF WASHINGTON, NORTHWEST BLUE MOUNTAINS,
     NORTH CENTRAL OREGON, LOWER COLUMBIA BASIN OF OREGON

STRONG THUNDERSTORMS MONDAY
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS, CENTRAL OREGON, FOOTHILLS OF THE BLUE MOUNTAINS OF
     OREGON, BLUE MOUNTAINS, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY

MOISTURE AND INSTABILITY WILL RESULT IN ISOLATED SHOWERS AND
THUNDERSTORMS MONDAY. SOME OF THESE STORMS MAY PRODUCE STRONG GUSTY
WINDS AND HEAVY RAIN. OTHERWISE...HIGH PRESSURE ALOFT WILL REMAIN
THE DOMINANT WEATHER FEATURE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WEATHER.GOV/PENDLETON

AND SELECT GRAPHICAL HAZARDS.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, John Day Basin

When
August 1, 12:00 AM PST to August 2, 11:59 PM PST
Where
John Day Basin forecast zone
Reported by
OTHER FEDERAL AGENCY

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472453.